Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS Pueblo, CO

July 26, 2001Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2001, 3:59 PM MDT for Bent County, Colorado. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2001, 3:59 PM MDT (21:59 UTC)
Expired
Jul 26, 2001, 5:30 PM MDT
In force
91 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bent County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:00 PM MDTThunderstorm Wind 52 MLas Animas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS55 KPUB 262159
SVRPUB
COC011-262330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 359 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF FORT LYON...OR ABOUT 25
  MILES EAST OF LA JUNTA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  HASTY AROUND 410 PM MDT
  CADDOA AROUND 415 PM MDT
  MCCLAVE AROUND 425 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER AND DAMAGING WINDS OVER 70 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3822 10337 3768 10336 3766 10277 3826 10275

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:25 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 26, 2:25 PM MDT, 1 hour 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
225 PM MDT THU JUL 26 2001

...SEVERE THREAT THIS EVENING MAIN CONCERN...

PUB SOO HAS SPOTTED A CLEAR LHX CYCLONE CIRCULATION IN .5 DEG
REFLECTIVITY EARLY THIS AFTERNOON.  A NUMBER OF CELLS HAVE FIRED
ALONG AN AREA OF STORMS EXTENDING SOUTHWEST OF THE CYCLONE...
EXTENDING BACK INTO NORTH CENTRAL NM.  SO FAR...NOTHING TOO
IMPRESSIVE.  STORMS ARE FIRING BASED ON CAPE...BUT THEN CAN'T DO
MUCH WITH THE MAIN TRIGGER STILL BACK ACROSS WESTERN COLORADO.
SHEAR VALUES ARE INCREASING WITH 0-6 KM VALUES ABOUT 35 KNOTS BY
00Z...AND THIS MAY ENTICE SOME OF THE CAPE-BASED STORMS TO ROTATE
AND BECOME SUPERCELLS AS THE AFTERNOON/EVENING PROGRESS...THUS
ISOLATED TORNADOES STILL NOT OUT OF THE QUESTION.  WE DID HAVE ONE
STORM EARLIER THAT SHOWED SOME BROAD UPPER LEVEL ROTATION THAT MOVED
OFF THE SOUTHERN FOOTHILLS...BUT THAT'S IT SO FAR.  THERE IS A LOT
OF CAPE OUT THERE...HOWEVER...WITH SURFACE DEWPOINTS IN THE 50S AND
60S.  THIS COUPLED WITH THE INCREASING SHEAR...SHOULD LEAD TO
PROGRESSIVELY MORE SEVERE WEATHER AS THE AFTERNOON/EVENING
CONTINUES.  IN THE AREAS WHERE NOT MUCH IS HAPPENING RIGHT
NOW...THIS ONLY ACTS TO HEIGHTEN THE THREAT OF SEVERE WEATHER LATER
ON...AS THE ATMOSPHERE IS PRESENTLY BEING ALLOWED TO PRIME.
PRESENTLY...WE MAY BE STARTING TO SEE THE LIFTING EFFECTS OF THE
APPROACHING SHORTWAVE OVER WESTERN COLORADO...AS STORMS SEEM TO BE
PICKING UP STRENGTH ACROSS THE SAWATCH RANGE DOWN INTO THE LA
GARITAS.  THIS FEATURE MAY REALLY GET THINGS GOING IN THE EAST LATER
THIS AFTERNOON AS IT COMES ACROSS.  ANOTHER INTERESTING FEATURE OF
NOTE IS THE LINE OF INTENSE STORMS THAT IS FORMING ACROSS THE
NORTHEAST COLORADO PLAINS ATTM...EXTENDING FROM NEAR PARKER UP TO
FORT MORGAN.  THIS LINE MAY SEND SOME ORGANIZED OUTFLOW SOUTH INTO
THE SOUTHEAST PLAINS LATER THIS AFTERNOON/EVENING AS ANOTHER
POSSIBLE TRIGGER.  MODELS SHOW UPPER SHORTWAVE SLOW TO TRAVERSE
STATE TONIGHT...SO NO TIMERS ON CONVECTION.

FRIDAY...WILL BUMP POPS UP A LITTLE BASED ON SLOWER PASSAGE OF UPPER
TROUGH ACROSS STATE THAN IN PREVIOUS RUNS.  STILL LOOKS LIKE PLENTY
OF MOISTURE TO WORK WITH ALONG WITH SOME WEAK DYNAMICS/BOUNDARIES.

SATURDAY...LOOKS DRIER BUT MORE UNSTABLE TOO.  SO WILL STILL HAVE
CHANCE POPS MOST AREAS.

SUNDAY...LOOKS DRY/STABLE ENOUGH FOR SLIGHT CHANCE POPS ALL AREAS.

MONDAY THROUGH THURSDAY...WILL LET CURRENT EXTENDED FORECAST
RIDE...AS CAN SEE NO SIGNIFICANT REASON TO UPDATE ATTM.  LOOKS LIKE
UPPER HIGH CENTER WILL DRIFT EAST OVER KANSAS MONDAY AND
TUESDAY...POSSIBLY ALLOWING A BETTER MONSOON FLUX INTO THE
STATE...AND POSSIBLY WARRANTING BETTER POPS...BUT UNCERTAIN ATTM.
WEDNESDAY/THURSDAY...HIGH CENTER SHIFTS BACK TO THE WEST ACROSS NEW
MEXICO...POSSIBLY LIMITED MONSOON FLUX...BUT AGAIN UNCERTAIN ATTM.

.PUB...NONE.

In the hours before

Special weather statement, Jul 26, 11:52 AM MDT, 4 hours 7 minutes before
COZ058>081-261900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1152 AM MDT THU JUL 26 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...

THE COMBINATION OF MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE
WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER SOUTHEAST COLORADO AND
THE SOUTHERN MOUNTAINS THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL
DISTURBANCE MOVING INTO WESTERN COLORADO TONIGHT WILL ALSO HELP
INCREASE THUNDERSTORM CHANCES.

A FEW OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING HAIL
UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH.  ONE OR TWO
SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL IN EXCESS OF 2
INCHES IN DIAMETER ARE POSSIBLE BY LATE AFTERNOON OVER THE PLAINS.

THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG THE EASTERN
MOUNTAINS AND ACROSS THE SOUTHEASTERN PLAINS...WITH THE HIGHEST
LIKELIHOOD OF SEVERE WEATHER BETWEEN 1 AND 9 PM.

OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN JUAN
MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE RANGE...
THUNDERSTORM DEVELOPMENT WILL BEGIN SLIGHTLY EARLIER...BETWEEN NOON
AND 2 PM.  THE MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE
WIND GUSTS OF 65 MPH...ALONG WITH HAIL UP TO 1.5 INCHES IN DIAMETER.

AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK...
INCLUDING EASTERN EL PASO COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND
FLOODING PROBLEMS BY THIS EVENING AS LOCALLY HEAVY RAINFALL DEV%ELOPS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero63 min
Jul 26, 2:51 PM MDTSevere Thunderstorm WarningPUBBent69 min
Jul 26, 4:42 PM MDTSevere Thunderstorm WarningPUBPueblo78 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.